Pennsylvania, 2003

Damaging Wind in Pennsylvania, May 10, 2003

May 10, 2003 · NWS CTP · 1 event in 1 county or zone

Trees were reported down in the western suburbs of Johnstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Trees were reported down in the western suburbs of Johnstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 10, 1:52 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 10, 1:52 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 AM EDT SAT MAY 10 2003

...SHORT TERM...
ALL GRIDS AND FORECAST SHOW POTENTIAL MODERATE THUNDERSTORMS IN
SOUTHWEST-SOUTHERN PA TODAY. DIFFLUENT THICKNESS PATTERNS SEEM TO DO
THE TRICK. KEPT LESS POPS AND CLOUDS ALONG NE EDGE OF MCS TRACKS.
THESE TWO MCS WILL DRAG THE +1 TO +2 SD PWAT ANOMS WITH THEM.
ETA RH FIELDS SUGGEST IT KNEW OF THE INDIANA MCS NOT THE NORTHERN
OHIO ONE. PWAT SUGGESTS IF THESE STORMS HOLD TOGETHER 1-2 INCH
RAINFALL AMOUNTS NOT OUT OF QUESTION UNDER MAIN CELLS. WINDS AT MID
LEVELS ARE 20-35KTS FROM W-NW SO ANY BIG CELLS COULD PRODUCE
MODERATE WIND GUSTS.

SHOWERS SHOULD CONTINUE INTO SATURDAY NIGHT AND LINGERING CLOUDS.

BIG DAY IS SUNDAY. SUPER ENSEMBLES SHOW 850 HPA COLD ADVECTION WITH
SW-NE FRONTAL BOUNDARY ON WRN PA BORDER AT 18Z. FRONT IS THROUGH
CENTRAL PA BY 00Z. BY 0600Z MONDAY FRONT SHOULD CLEAR THE COAST. THE
IMPLICATION IS THAT THERE WILL BE A PRE-FRONTAL TROUGH 100-200 KM
AHEAD OF THE REAL FRONT. ENSEMBLE 850 TEMPS ARE 14-16C OVER PA AND
+1.5SDS ABOVE NORMAL. IF WE GET SUN IT WILL BE TOASTY.

ENSEMBLES SHOW 850 LLJ WSW AT OVER 30KTS AND SOUTHERLY WINDS 1-2SDS
ABOVE NORMAL.  BEST CAPE VALUES IN SE PA SUNDAY AHEAD OF FRONT. FEW
ENSEMBLE MEMBERS BRING THE 1200JK-1 CAPE DEEP INTO PA. BEST
INSTABILITY WILL BE MORE SOUTH IN MID-ATLANTIC REGION.  THE
DETERMINISTIC ETA IS FASTER WITH THE FRONT...BASED ON 850 TEMPS AND
PWAT VALUES SHOWING THE FRONT THROUGH MOST OF PA 00Z. IT HAS BETTER
CAPE AND THE 0-1KM SHEAR IS NOT SO IMPRESSIVE BUT IT HAS SOME
+2-+3SD 0-3KM SHEAR VALUES IN MD-PA WITH ITS HIGHER THAN ENSEMBLE
CAPE VALUES AT 21Z. WE SHOULD SEE SOME THUNDERSTORMS SUNDAY BUT ITS
NOT CLEAR HOW DEEP INTO CENTRAL PA THE INSTABILITY WILL PENETRATE TO
ALLOW FOR SOME SEVERE WEATHER. WILL FOCUS BEST STORMS IN SE.

...LONGER RANGES...

WILL NOT TOUCH FORECAST TOO MUCH. SUPER ENSEMBLES SHOW BELOW NORMAL 850
HPA TEMPS OVER PA MONDAY. MAY SUN ANGLES AND BELOW NORMAL TEMPS
SUGGEST CLOUDS AND SHOWERS. WORSE YET AN H5 LOW AT -2SDS BELOW
NORMAL GOES BY MONDAY AFTERNOON IMPLYING QUITE COLD AT MID
LEVELS...LOW TOP STORMS?  ABOVE NORMAL WESTERLY WINDS AT 850 SUGGEST
BREEZY DAY MONDAY TOO.

NW FLOW WILL DOMINATE AREA INTO WED.  MREF SHOWS ANOTHER TROF OVER
ERN US LATER IN THE WEEK.  ONLY NORMALISH PERIOD APPEARS TO BE
WED-THUR BEFORE THICKNESS AND 850 TEMPS GO BELOW NORMAL AGAIN.  MREF
ARE OPTIMISTIC OF A LOW POP PERIOD TUES INTO WED. BUT BY WED
NIGHT...ALL BETS ARE OFF. GUESS I WILL NEED A LAWN MOWER THAT CUTS
WET GRASS.

.CTP...
PA...NONE.

GRUMM
Hazardous weather outlook, May 9, 4:19 AM EST, 23 hours 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FEW AREAS OF DENSE FOG WILL BURN OFF SHORTLY AFTER SUNRISE TODAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP TO OUR WEST THIS AFTERNOON
AND MOVE INTO THE SOUTHWEST MOUNTAINS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE HIGHEST
RISK WILL BE FROM JOHNSTOWN TO HARRISBURG SOUTHWARD TO THE MARYLAND
BORDER.  THESE STORMS MAY CONTAIN STRONG WINDS...HAIL...AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF MORE THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING AS WARM HUMID AIR MOVES IN INTO THE REGION.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE ON SUNDAY.
THERE ARE SOME INDICATIONS THAT THIS FRONT COULD TRIGGER SOME STRONG
TO SEVERE THUNDERSTORMS AS IT MOVES WEST TO EAST ACROSS THE STATE.
THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
SOMEWHERE IN THE MID ATLANTIC REGION SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND QUITE POSSIBLY ON
SUNDAY.

GRUMM/FITZGERALD

In the hours before

Special weather statement, May 10, 3:24 AM EST, 6 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-045-046-049>053-056>059-
063>066-101830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 AM EDT SAT MAY 10 2003

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER MOST OF CENTRAL
PENNSYLVANIA. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS
EARLY THIS MORNING.  LATER TODAY THE RISK WILL INCREASE AGAIN FOR
SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

GRUMM

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
May 10, 3:30 AM EST
Where
Cambria County, Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -78.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352459.